Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Gaylord, MI

July 24, 2025Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 2025, 12:41 PM EDT for Presque Isle County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2025, 12:41 PM EDT (16:41 UTC)
Expired
Jul 24, 2025, 1:45 PM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 92 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2025-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2025-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS53 KAPX 241641
SVRAPX
MIC141-241745-
/O.NEW.KAPX.SV.W.0039.250724T1641Z-250724T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1241 PM EDT Thu Jul 24 2025

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Presque Isle County in northern Michigan...

* Until 145 PM EDT.

* At 1240 PM EDT, severe thunderstorms were located along a line
  extending from 12 miles north of Forty Mile Point to near Rogers
  City to near Allis Township, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Rogers City, Millersburg, and P H Hoeft State Park around 1245 PM 
  EDT.

Other locations impacted by these severe thunderstorms include Moltke
Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4522 8339 4520 8367 4520 8425 4535 8425
      4553 8408 4553 8393 4551 8388 4545 8378
      4545 8369 4539 8358 4539 8347 4530 8336
TIME...MOT...LOC 1640Z 236DEG 38KT 4566 8385 4546 8376 4522 8430 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JPB
4 follow-up statements
368 
WWUS53 KAPX 241710
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
110 PM EDT Thu Jul 24 2025

MIC141-241745-
/O.CON.KAPX.SV.W.0039.000000T0000Z-250724T1745Z/
Presque Isle MI-
110 PM EDT Thu Jul 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR PRESQUE ISLE COUNTY...

At 110 PM EDT, severe thunderstorms were located along a line
extending from 15 miles northeast of Presque Isle to near Presque
Isle Light to Posen, moving east at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Presque Isle Light, Presque Isle, and Thompsons Harbor State Park 
  around 115 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4522 8339 4521 8348 4520 8382 4520 8425
      4531 8424 4536 8391 4542 8383 4544 8378
      4544 8369 4538 8357 4538 8347 4529 8336
TIME...MOT...LOC 1710Z 264DEG 43KT 4550 8333 4538 8342 4527 8367 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
974 
WWUS53 KAPX 241727
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
127 PM EDT Thu Jul 24 2025

MIC141-241745-
/O.CON.KAPX.SV.W.0039.000000T0000Z-250724T1745Z/
Presque Isle MI-
127 PM EDT Thu Jul 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SOUTHERN PRESQUE ISLE COUNTY...

At 127 PM EDT, a cluster of severe thunderstorms was located over 
Posen, or 11 miles north of Lachine, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Posen, Thompsons Harbor State Park, and Hagensville around 130 PM 
  EDT.
  Presque Isle Light and Presque Isle around 140 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4522 8339 4521 8348 4520 8416 4533 8403
      4536 8391 4542 8383 4544 8378 4544 8369
      4538 8357 4538 8347 4529 8336
TIME...MOT...LOC 1727Z 233DEG 33KT 4524 8375 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
958 
WWUS53 KAPX 241735
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
135 PM EDT Thu Jul 24 2025

MIC141-241745-
/O.EXP.KAPX.SV.W.0039.000000T0000Z-250724T1745Z/
Presque Isle MI-
135 PM EDT Thu Jul 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PRESQUE ISLE COUNTY
WILL EXPIRE AT 145 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, small hail and gusty winds are still
possible with this thunderstorm.

&&

LAT...LON 4522 8339 4521 8348 4520 8416 4533 8403
      4536 8391 4542 8383 4544 8378 4544 8369
      4538 8357 4538 8347 4529 8336
TIME...MOT...LOC 1735Z 270DEG 38KT 4528 8366 

$$

Cornish
106 
WWUS53 KAPX 241738
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
138 PM EDT Thu Jul 24 2025

MIC141-241745-
/O.EXP.KAPX.SV.W.0039.000000T0000Z-250724T1745Z/
Presque Isle MI-
138 PM EDT Thu Jul 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PRESQUE ISLE COUNTY
WILL EXPIRE AT 145 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, small hail and gusty winds are still
possible with this thunderstorm.

&&

LAT...LON 4522 8339 4521 8348 4520 8416 4533 8403
      4536 8391 4542 8383 4544 8378 4544 8369
      4538 8357 4538 8347 4529 8336
TIME...MOT...LOC 1735Z 270DEG 38KT 4528 8366 

$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:28 AM EDT, 3 hours 13 minutes earlier. Its key messages:

  • Hot and humid today over NE lower, especially in Gladwin, Arenac, and Iosco Counties
  • Chances for afternoon showers and storms. The main hazards with storms will be heavy rain, lightning, an damaging wind gusts.
  • A brief cool down back into the high 70s and 80s Friday and Saturday, then heat returns Sun and Mon
  • On and off showers and storm chances through end of the month
Area forecast discussion, Jul 24, 9:28 AM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
928 AM EDT Thu Jul 24 2025

.KEY MESSAGES...

- Hot and humid today over NE lower, especially in Gladwin, Arenac,
and Iosco Counties

- Chances for afternoon showers and storms. The main hazards   with
storms will be heavy rain, lightning, an damaging wind gusts.

- A brief cool down back into the high 70s and 80s Friday and
Saturday, then heat returns Sun and Mon

- On and off showers and storm chances through end of the month

&&

.UPDATE...
Issued at 928 AM EDT Thu Jul 24 2025

Inherited forecast themes remain on track... a grotesquely humid
day across much of the Northwoods. Current peek at radar and
satellite shows low cloud beginning to wash out across the area,
with an area of semi-organized convection rocketing off the Door
Peninsula, moving into the open waters of northern Lake
Michigan. 12z soundings between GRB and APX showcases that
moisture probably only gets deeper for us... Ample saturation to
our west at the GRB site has yielded a 2.06 PWAT, while a little
bit of drier air aloft has a lesser 1.54 PWAT. As this area of
deeper moisture advects eastward, and diurnal heating commences,
will easily see enough instability to generate thunderstorms. At
this juncture, the bigger issue looks to be those torrential
rains... though with enough shear (0-6km Bulk Shear generally
~40kts), could certainly see a damaging wind threat materialize
in the most robust of updrafts. As it stands now, the most
favorable window for storms across northern Michigan is
generally somewhere between 10 AM and 5 PM, perhaps lingering a
little later closer to Lake Huron / Saginaw Bay. In these
scenarios with such low cloud bases, will have to watch how
outflow boundary generation materializes this afternoon, as any
hyper- localized shear environments could throw a funnel cloud
or two if these collisions are absolutely perfect. Very low
confidence in anything tornadic, but cannot be ruled out.

In addition, combination of highs in the 90s and surface
dewpoints well into the 70s in the Saginaw Bay area (where a
Heat Advisory is in effect thru 8 PM this evening), heat indices
are expected to climb in excess of 100... with 95 to 100 heat
indices across portions of Ogemaw and Alcona as well.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 244 AM EDT Thu Jul 24 2025

Current surface observations show most winds have returns to
southerly over northern MI this morning as an MCS dissipates with
the remnants exiting to the north and east. Dew points in the mid to
high 60s will keep climbing this morning into the low to mid 70s as
the axis of deepest moisture moves over MI today. This moisture
surge has been rotating around a large dome of high pressure which
is has been meandering over the central and eastern U.S.

Cyclogenesis over south central Ontario CAN has helped better define
a cold front that stretches across Lk Superior towards northern WI
and southern MN. Surface high pressure building into MN and Lk
Superior will continue to push the boundary to the SE across MI
today. Hot and humid conditions in the lower levels, paired with a
trend of decreasing heights aloft leads to an unstable environment
(especially for locations that warm well into the 90s) later this
morning and early afternoon. Shear in the mid and lower levels is
modest, however slightly better shear in the mid levels exists today
compared to yesterday - which means discrete storms could become
organized. The main window will be the mid morning hours to the late
evening hours for the best chances with severe storms. The main
hazards will be heavy rain, lightning, and damaging wind gusts. As
the boundary slowly moves across the area, repeated rounds of heavy
rain could be seen over some areas. If seen, this could lead to
localized flooding in low spots and hilly terrain.

Hot and humid conditions will be seen today. The hottest
temperatuers will likely be in Gladwin, Arenac, and Iosco counties -
as a meso-scale boundary from the MCS last evening formed just to
the north these areas, leaving them untouched. NE lower will also
not be impacted by the approaching front before peak heating. Heat
indices reaching into the high 90s and low 100s will likely be seen
over the counties adjacent to Saginaw bay this afternoon. The one
caveat to this is if the boundary progresses quicker than
anticipated and cloud cover reaches these spots before peak heating.
However, with the humidity conditions will still feel hot today
whether heat indices are in the low 90s or high 90s.

Uncertainty: There is uncertainty in the exact coverage of storms
and the timing of the boundary today. CAMs depict either mostly
discrete or multi cell clusters along the boundary but keep coverage
isolated or scattered. The boundary will be weak and washed out,
possibly slowing down over northern as it battles with southerlies
to the south. The lack of uniform forcing will likely result in less
coverage, however storm outflows could substitute for this.
Nonetheless, the best instability will likely land over NE lower -
as the boundary will be orientated SW/NE - and lead to the best
chances for storms here.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 244 AM EDT Thu Jul 24 2025

Surface high pressure builds in Friday, leading to temperatures
cooling by 5 to 10 degrees and a brief relief from the humidity. A
shortwave will eject from the southern plains/Rockies towards the
great lakes region. Showers and storm chances return Saturday. Bu
Sunday, the dome of high pressure has migrated back to the central
plains and returns temperatures back into the high 80s. Rounds of
showers and storms will be possible as they rotate around the upper
high and over MI through mid week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 550 AM EDT Thu Jul 24 2025

Low confidence forecast continues for this taf
period...specifically with regards to convective evolution and
impacts of these storms on the taf location. MVFR to IFR
producing clouds expected at KCIU much of today, along with some
scattered showers and storms. Much more uncertainty south of
the bridge. Period of MVFR cigs at KPLN this morning before
mixing out. Otherwise, looking at mainly VFR conditions outside
of any shower/storm activity at the other taf locations...with
any heavier showers briefly producing gusty winds, vis-
restricting rains, and lower cigs. Somewhat gusty southwest to
west winds otherwise. Gradual improvement expected as we head
through this evening and especially overnight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ036-041-042.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ349.

&&

UPDATE...HAD
SHORT TERM...ELD
LONG TERM...ELD
AVIATION...MSB
Hazardous weather outlook, Jul 24, 3:08 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
308 AM EDT Thu Jul 24 2025

MIZ016>018-020>036-041-042-086>088-095>099-250715-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
308 AM EDT Thu Jul 24 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Locally heavy rain and strong to severe thunderstorm chances
exist for northern Lower Michigan today. Main hazards are heavy
rain and damaging winds. Dangerous heat will be seen over areas
of NE lower near Saginaw Bay.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Times of showers and storms are forecasted through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-250715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
308 AM EDT Thu Jul 24 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms chances spread across all of northern Michigan on
today, especially over the Lake Huron and Lake Michigan waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Times of showers and storms are forecasted through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:00 PM EDTSpecial Marine WarningAPX104 min
Jul 23, 8:36 PM EDTSpecial Marine WarningAPX86 min
Jul 23, 8:47 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau, Manistee, Wexford43 min
Jul 23, 9:00 PM EDTSpecial Marine WarningAPX58 min
Jul 23, 9:19 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Leelanau, Missaukee, Wexford41 min
Jul 23, 9:36 PM EDTSpecial Marine WarningAPX58 min
Jul 23, 9:41 PM EDTSpecial Weather StatementAPXEmmet34 min
Jul 23, 9:43 PM EDTSpecial Weather StatementAPXMackinac47 min
Jul 23, 9:48 PM EDTSpecial Weather StatementAPXCheboygan42 min
Jul 23, 9:53 PM EDTSpecial Weather StatementAPXKalkaska37 min
Jul 23, 10:16 PM EDTSpecial Weather StatementAPXCrawford, Roscommon29 min
Jul 24, 2:42 AM EDTHeat AdvisoryAPXArenac, Gladwin, Iosco16 hr
Jul 24, 2:44 AM EDTSmall Craft AdvisoryAPX12 hr
Jul 24, 9:58 AM EDTSpecial Marine WarningAPX92 min
Jul 24, 10:48 AM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet42 min
Jul 24, 11:25 AM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet, Mackinac50 min
Jul 24, 11:28 AM EDTSpecial Marine WarningAPX62 min
Jul 24, 11:34 AM EDTTornado WarningAPXCheboygan31 min
Jul 24, 12:09 PM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego66 min
Jul 24, 12:12 PM EDTSpecial Marine WarningAPX44 min
Jul 24, 12:39 PM EDTSpecial Marine WarningAPX66 min
Jul 24, 1:08 PM EDTSpecial Marine WarningAPX37 min
Jul 24, 1:42 PM EDTSpecial Marine WarningAPX93 min
Jul 24, 1:50 PM EDTSpecial Weather StatementAPXOgemaw40 min
Jul 24, 1:52 PM EDTSpecial Weather StatementAPXPresque Isle38 min
Jul 24, 2:15 PM EDTSpecial Weather StatementAPXGladwin30 min
Jul 24, 2:16 PM EDTSmall Craft AdvisoryAPX8 hr
Jul 24, 2:32 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Iosco, Ogemaw58 min
Jul 24, 2:45 PM EDTSpecial Marine WarningAPX2 hr
Jul 24, 3:00 PM EDTFlash Flood WarningAPXAlpena, Presque Isle108 min
Jul 24, 3:14 PM EDTSpecial Marine WarningAPX91 min
Jul 24, 4:41 PM EDTSpecial Marine WarningAPX43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.